Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 2:29 PM CDT for Leake County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 2:29 PM CDT (19:29 UTC)
- Expired
- Apr 24, 2003, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Leake County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 241929 SVRJAN MSC079-242015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 229 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAKE COUNTY IN CENTRAL MISSISSIPPI * UNTIL 315 PM CDT * AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF CARTHAGE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR STANDING PINE...REDWATER AT 230 PM CDT BE NEAR SINGLETON AT 235 PM CDT HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3290 8971 3259 8971 3259 8938 3292 8937 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 130 PM CDT THU APR 24 2003 UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS. PRELIMINARY NUMBERS... JAN 63 80 53 77 54 80 30 00 MEI 62 80 53 75 53 80 20 00 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. 08
Hazardous weather outlook, Apr 24, 6:59 AM CDT, 7 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON THROUGH MIDNIGHT. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON AND EVENING OVER CENTRAL AND EAST SECTIONS OF MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT. UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS THE COLD FRONT FINALLY DRAGS EAST OF THE AREA. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 1:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM 1 S SOCIETY HILL MS 0.88 INCH HAIL
04/24/03 JEFFERSON DAVIS REPORTED BY MARION COUNTY
EMA.
0139 PM 1 N GOSS MS 0.88 INCH HAIL
04/24/03 MARION REPORTED BY MARION COUNTY
EMA.
0142 PM WHITE BLUFF MS WIND DAMAGE
04/24/03 MARION A FEW TREES DOWN REPORTED
BY MARION COUNTY EMA.Local storm report, Apr 24, 1:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM PACHUTA MS 60 MPH WIND GUST
04/24/03 CLARKE PUBLIC REPORTLocal storm report, Apr 24, 2:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1256 PM JACKSON MS 0.88 INCH HAIL
04/24/03 HINDS REPORTED BY SKYWARN
SPOTTER.Local storm report, Apr 24, 2:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM JACKSON MS 0.75 INCH HAIL
04/24/03 HINDS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 24, 2:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT....CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM JACKSON MS 0.75 INCH HAIL
04/24/03 HINDS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 24, 2:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0208 PM 5 N BRANDON MS 0.75 INCH HAIL
04/24/03 RANKIN REPORTED BY ROSS BARNETT
RESERVOIR TOWER.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:44 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 41 min |
| Apr 24, 11:50 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Apr 24, 1:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Apr 24, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 36 min |
| Apr 24, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 39 min |
| Apr 24, 2:44 PM CDT | Tornado Warning | JAN | Covington, Jones | 46 min |
| Apr 24, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 45 min |
| Apr 24, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Apr 24, 3:00 PM CDT | Flash Flood Warning | JAN | Leake, Madison | 3 hr |
| Apr 24, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 43 min |
| Apr 24, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 58 min |
| Apr 24, 3:29 PM CDT | Tornado Warning | JAN | Jasper, Jones | 41 min |
| Apr 24, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 43 min |
| Apr 24, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 42 min |
| Apr 24, 3:48 PM CDT | Tornado Warning | JAN | Leake | 62 min |
| Apr 24, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 29 min |
| Apr 24, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Apr 24, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 38 min |
| Apr 24, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:18 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 3 hr |
| Apr 24, 4:35 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| Apr 24, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 61 min |
| Apr 24, 4:59 PM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 41 min |
| Apr 24, 5:20 PM CDT | Tornado Warning | JAN | Forrest, Lamar | 45 min |
| Apr 24, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| Apr 24, 5:28 PM CDT | Tornado Warning | JAN | Kemper | 32 min |
| Apr 24, 5:36 PM CDT | Tornado Warning | JAN | Humphreys, Sharkey | 44 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | JAN | Hinds, Madison | 41 min |
| Apr 24, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 47 min |
| Apr 24, 6:30 PM CDT | Flash Flood Warning | JAN | Hinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more | 2 hr |
| Apr 24, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 60 min |
| Apr 24, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 44 min |
| Apr 24, 6:46 PM CDT | Tornado Warning | JAN | Lowndes | 19 min |
| Apr 24, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 44 min |
| Apr 24, 6:54 PM CDT | Tornado Warning | JAN | Winston | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.